Harvard Perspectives on Prostate Disease

Ask the doctor

Perspectives' Editor in Chief Marc B. Garnick, M.D., answers your prostate health questions

Q. I am currently undergoing hormone therapy with leuprolide (Lupron) injections to shrink an enlarged prostate. I believe I've noticed some muscle loss. Is this possible?

A. Muscle loss (and an increase in body fat) is a common side effect of hormone therapy. Hormones tamp down the production of testosterone, a male hormone that plays a role in developing and maintaining muscle mass. (Hormone therapy can also lead to bone loss, a topic we'll explore in a future issue of Perspectives, so be sure your doctor is on the lookout for osteoporosis.) I recommend regular exercise to my patients, as it may help stave off muscle and bone loss and limit changes in body composition. One thing to look forward to: these side effects will gradually diminish when you stop hormone therapy.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »